Hail, Platte
- When
- May 23, 12:10 PM MST
- Where
- Platte County, 2.58 mi SE of Uva
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.100, -104.890
Thunderstorms produced large hail over portions of southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail over portions of southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 11:00 AM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1200 PM MDT Wed May 23 2018 .UPDATE... Issued at 1117 AM MDT Wed May 23 2018 Latest radar loop was showing the showers starting to develop over the Laramie and Snowy Mountain ranges due to orographic effects and weak cap. LAPS data is not showing much CINH over the forecast area. As a result, we would expect the convection to be more widespread today compared to yesterday. Storm motion will also be a bit faster at speeds of 20 to 30kts with some gusty winds possible on the leading edge of these convective cells with even damaging winds possible with the stronger storms where the low level flow parallels the stronger winds aloft. Steeper lapse rates will also provide stronger updrafts/downdrafts which will also yield to some hail producers up to golf ball size perhaps larger if the effective shear is realized. && .SHORT TERM...(Today through Friday) Issued at 250 AM MDT Wed May 23 2018 Main concerns this period will be with convection today, some of it possibly being severe. Skies have cleared over southern parts of the CWA early this morning as a modest impulse is lifting northward into northern Wy. Should see at least some sunshine this morning into this afternoon over most of the CWA as drier air and subsidence continues over the area behind the departing impulse. convection should then begin firing over the mtns by mid-afternoon as another weak wave lifts northeast across the CWA around a weakening upper low over Montana. Decent instability should exist over the plains this afternoon /about 1000-2000 J/kg/ and with a belt of stronger mid level winds moving across should see better organized storms over the far eastern Wy plains into the Panhandle mid-afternoon into this evening. Large hail and strong wind gusts expected to be the main threats from any storms. Convection should weaken some and exit the CWA this evening with a weak surface trough working eastward across western Neb. Thursday and Friday looking warm and mainly dry as upper ridging builds over the Rocky Mtn chain and drier air spreads over the area on westerly winds. Could even see some max temperatures surpass 90F over the Panhandle Friday. .LONG TERM...(Friday night through Tuesday) Issued at 250 AM MDT Wed May 23 2018 Unsettled weather returns Sunday evening into Monday as another low pressure system moves into the central Rockies. Slow moving low will keep chance for showers and thunderstorms at least through Tuesday as downstream blocking ridge very slow to move east. Southeast low level flow should bring Gulf moisture into the area. Looks like a pretty good setup for another round of heavy rain and severe thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Thursday morning) Thunderstorms are currently developing across the Laramie Range and areas west of Interstate 25 early this afternoon. This activity will become more widespread and stronger as thunderstorms move northeast into western Nebraska late this afternoon. KCYS should see VCTS over the next few hours while the western Nebraska terminals will begin to see some activity as early as 21z to 23z. VFR conditions will prevail, but MVFR VIS are expected around the heavier showers and thunderstorms through early this evening. && .FIRE WEATHER... Issued at 250 AM MDT Wed May 23 2018 Fire weather concerns expected to remain low for the rest of the week with fuels non-critical due to greenup. Min humidities do fall to around 15% out west Friday afternoon and 10% Saturday afternoon but winds should remain in the 10-20 mph range overall. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...REC SHORT TERM...RE LONG TERM...GCC AVIATION...TJT FIRE WEATHER...RE
Hazardous Weather Outlook National Weather Service Cheyenne WY 351 AM MDT Wed May 23 2018 WYZ101-103>107-109>118-241000- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 351 AM MDT Wed May 23 2018 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected to develop this afternoon and continue into the evening hours. Hail to the size of nickels and downburst winds to 50 mph will be the primary hazards through mid evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms return Sunday afternoon and will redevelop on a daily basis through Tuesday. Some of these storms could become severe with large hail and damaging downburst winds. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-241000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County-Goshen County- East Laramie County- 351 AM MDT Wed May 23 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected this afternoon through the evening hours. Some of these storms are expected to become severe with large hail and damaging downburst winds the primary hazards. Expect these storms to develop east of a line from Bill to Cheyenne with greatest coverage over the northern Nebraska Panhandle after 3 PM this afternoon. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms return Sunday afternoon and will redevelop on a daily basis through Tuesday. Some of these storms are likely to be severe with large hail and damaging downburst winds. .Spotter information statement... Spotter activation will likely be need after 3 PM for areas east of a line from Bill to Cheyenne through mid evening.
Special Weather Statement National Weather Service Cheyenne WY 1234 PM MDT WED MAY 23 2018 WYZ106>108-231915- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY- 1234 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND CENTRAL PLATTE COUNTIES UNTIL 115 PM MDT... At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm near Wheatland, moving northeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wheatland, Guernsey, Chugcreek, Lakeview North, Bordeaux, Westview Circle, Y-O Ranch, Grayrocks Reservoir, Guernsey Campground and Slater. This includes Interstate 25 in Wyoming between mile markers 69 and 91. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Grayrocks Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4186 10499 4201 10518 4239 10487 4215 10450 TIME...MOT...LOC 1829Z 223DEG 34KT 4201 10501 Trudel
Special Weather Statement National Weather Service Cheyenne WY 1259 PM MDT WED MAY 23 2018 WYZ101-103-107-231945- East Platte County WY-Converse County Lower Elevations WY- North Laramie Range WY- 1259 PM MDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE AND CENTRAL CONVERSE COUNTIES UNTIL 145 PM MDT... At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Douglas, moving north at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Douglas. This includes Interstate 25 in Wyoming between mile markers 128 and 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4250 10529 4254 10553 4304 10542 4302 10507 TIME...MOT...LOC 1858Z 193DEG 37KT 4260 10539 Cox
The Cheyenne radar (KCYS), 106 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
6 hail. Local standard time, as filed.
Quarter size hail was observed northeast of Wheatland.
Half dollar size hail was observed east of Wheatland.
Ping pong ball size hail was observed south of Fort Laramie.
Quarter size hail was observed at Fort Laramie.
Half dollar to ping pong ball size hail was observed northeast of Lingle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785999, 785733, 785735, 785736, 785734, 785738.